Alert archive / Ohio / Areal Flood Warnings in 2011

Areal Flood Warning 7, NWS Charleston, WV

March 10, 2011Meigs County, Ohio

NWS Charleston, WV issued this areal flood warning at Mar 10, 2011, 7:21 AM EST for Meigs County, Ohio. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2011, 7:21 AM EST (12:21 UTC)
Expired
Mar 10, 2011, 7:15 PM EST
In force
12 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Meigs County, OH

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Mar 10, 6:07 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 10, 6:07 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
607 AM EST THU MAR 10 2011

.SYNOPSIS...
COLD FRONT MOVES THROUGH THE AREA TODAY...WITH LOW PRESSURE MOVING
UP ALONG FRONT LATER TODAY AND TONIGHT.  ANOTHER COLD FRONT
CROSSES LATE SATURDAY.  HIGH PRESSURE ARRIVES LATE SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONT ASSOCIATED WITH LARGE...COMPLEX LOW PRESSURE SYSTEM JUST
ENTERING CWA FROM THE W...AS DEPICTED BY BACK EDGE OF RAIN BAND.
UPPER LEVEL LOW TRIES TO CLOSE OFF TO THE S OF THE AREA TODAY AS ITS
PARENT TROUGH MOVES E AND TAKES ON A NEGATIVE TILT.  SURFACE LOW
SHOULD REFORM ALONG FRONT S OF THE AREA IN RESPONSE.

EXPECT THE RAIN BAND TO MOVE SLOWLY NE THROUGH FORECAST AREA THIS
MORNING...FOLLOWED BY NEW PRECIPITATION DEVELOPMENT FROM THE S.
THIS RAIN SHOULD THEN SPREAD QUICKLY N IN RESPONSE TO THE UPPER
FORCING AND DEVELOPING SURFACE LOW.  USED WRFAR5/NAM12/HPC FOR QPF
FOR QPF AS THESE MODELS DEPICT THE WAVE BUT INCLUDE A LITTLE SPREAD
FOR UNCERTAINTY.  THIS BRINGS RAINFALL TOTALS OF AROUND A HALF AN
INCH...JUST ENOUGH TO NOT JUSTIFY CANCELING THE FLOOD
WATCH...ESPECIALLY WITH SOME RIVER ISSUES IN OHIO OUTSIDE THE OHIO
RIVER WHICH...OF COURSE...BECOMES QUITE PROBLEMATIC LATER.  SEE
HYDRO SECTION OF THIS AFD.

AS THE LOW MOVES N LATER TODAY INTO TONIGHT...AND THE FRONT MOVES
E...COLDER AIR WILL OVERSPREAD THE AREA WHILE FORCING AND DEEP
MOISTURE REMAIN.  THIS WILL LEAD TO A CHANGEOVER TO SNOW AND
OVERNIGHT ACCUMULATIONS.

WITH THE ADJMET LOOKING RATHER REASONABLE FOR TEMPERATURES GIVEN LOW
LEVEL TEMPERATURE FIELDS AND MODEL SOUNDINGS...TEMPERATURES DO NOT
FALL BELOW FREEZING UNTIL TOWARD 00Z IN THE MOUNTAINS...AND AFTER 2
OR 3 Z IN THE LOWLANDS...SO DO NOT EXPECT ACCUMULATING SNOW UNTIL
THEN.

USED A NAM12/HPC BLEND FOR QPF AND...EVEN WITH OROGRAPHIC EFFECTS
ADDED...SNOW AMOUNTS IN MOUNTAINS DID NOT LOOK VERY IMPRESSIVE AS
THAT AREA AS IT WILL HAVE ONE OR PERHAPS TWO DRY SLOTS
TRAVERSING...LIMITING DEEPER MOISTURE AT TIMES.  A HARD HIT AREA
FOR SNOW APPEARS TO BE E-CENTRAL OHIO WHERE THE DEFORMATION ZONE
SETS UP.  HAVE THUS WENT ONLY WITH A WINTER WEATHER ADVISORY FOR THE
NORTHERN MOUNTAINS FOR TONIGHT AND FRI...AND ALSO ISSUED ONE FOR E
CENTRAL OHIO FOR TONIGHT AND FRI MORNING.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UNSETTLED WEATHER CONTINUES IN THE SHORT TERM AS A SURFACE LOW
PRESSURE REMAINS TO OUR NORTHEAST...AND UPPER LOW REMAINS OVER THE
REGION. AS A RESULT...EXPECTING SNOW CWA WIDE EARLY
FRIDAY...TRANSITIONING TO A RAIN SNOW MIX...THEN RAIN OVER MUCH OF
THE LOWLANDS...WITH SNOW REMAINING OVER MUCH OF THE HIGHER TERRAIN
THROUGHOUT THE DAY. ADDITIONAL LIGHT ACCUMULATIONS ARE EXPECTED IN
THE LOWLANDS FRIDAY MORNING...WITH A FEW INCHES STILL POSSIBLE IN
THE HIGHER TERRAIN IN THE CONTINUED UPSLOPE FLOW.

KEPT THE WEATHER UNSETTLED UNTIL FRIDAY NIGHT/EARLY SATURDAY WHEN
HIGH PRESSURE BRIEFLY BUILDS IN BEHIND THE DEPARTING LOW.
HOWEVER...ANOTHER LOW PRESSURE SYSTEM WILL DROP OUT OF THE UPPER
MIDWEST SATURDAY...BRINGING UNSETTLED WEATHER TO THE REGION ONCE
AGAIN FOR THE REMAINING PART OF THE SHORT TERM PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LOW CONFIDENCE FCST CONTINUES THIS GO AROUND IN THE EXTENDED AS
BLOCKING SETS UP IN HIGH LATITUDES. ELECTED TO STAY CLOSE TO HPC
GUIDANCE GIVEN MODEL DISCREPANCY REGARDING TRACK OF UPR LEVEL SYSTEM
SAT/SAT NIGHT. THIS KEEPS BEST CHANCE OF LIGHT PRECIPITATION
CONFINED ACROSS THE NORTH AND THE MTNS...MAINLY IN THE FORM OF -RA
EXCEPT ACROSS THE NORTHERN MTNS.

MODELS DISCREPANCIES CONTINUE FOR NEXT SYSTEM SLATED FOR EARLY NEXT
WEEK...TRIED TO STAY CLOSE TO HPC SOLUTION WITH A SFC LOW SCOOTING
ACROSS THE SOUTHERN STATES. THIS WILL BRING ANOTHER SHOT OF
PRECIPITATION IN FOR EARLY NEXT WEEK WITH THREAT OF ACCUMULATING
SNOW ACROSS MTNS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
WET LOW PRESSURE SYSTEM HAVING HIGH AVIATION IMPACT ACROSS THE
REGION THROUGH TONIGHT. IFR OR WORSE CONDITIONS...MAINLY ON CIGS...
CONTINUE IN KBKW AND GREENBRIER VALLEY AREAS...THANKS TO MOIST SE
UPSLOPE AHEAD OF INBOUND FRONT THIS MORNING.

GENERALLY MVFR TO EVEN VFR ELSEWHERE IN THE LOWLANDS AHEAD OF THE
FRONT.  SLOW FRONT PROGRESSES W TO E THROUGH 21Z TODAY. FRONT TO BE
ACCOMPANIED BY LINE OF BRIEF IFR VIS IN SHOWERS...AND IFR CIGS IN
ITS WAKE AT LEAST FOR A TIME. ANY SLIGHT IMPROVEMENT BACK INTO MVFR
DURING THE DAY...WILL BE REPLACED BY IFR OR WORSE CIGS AREAWIDE
ESPECIALLY AFTER 00Z FRI...AS RAIN MIXES WITH AND THEN CHANGES OVER
TO SNOW FRI NT.

GUSTY SE FLOW IN THE MOUNTAINS WILL DIMINISH THIS MORNING AS THE
FRONT APPROACHES...AND THEN BECOME STRONG AND GUSTY AREA WIDE
STARTING FROM THE W LATE THIS MORNING INTO THIS AFTERNOON.  MODERATE
S FLOW ALOFT WILL BECOME MODERATE NW FROM W TO E TODAY AND THEN
REMAIN SO TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TO LOW

ALTERNATE SCENARIOS: TIMING AND PERSISTENCE OF IFR CONDITIONS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    M    L    L    L    M    M    L    M    M    M
HTS CONSISTENCY  L    L    L    L    L    H    M    H    H    L    L    H
BKW CONSISTENCY  L    L    L    L    M    M    L    L    L    L    M    L
EKN CONSISTENCY  M    L    L    L    L    L    L    L    L    M    M    M
PKB CONSISTENCY  H    M    H    H    M    M    M    L    M    M    M    L
CKB CONSISTENCY  H    M    H    M    M    H    H    H    M    M    M    M

AFTER 12Z FRIDAY...
IFR POSSIBLE IN SNOW SHOWERS IN THE MOUNTAINS FRIDAY.

&&

.HYDROLOGY...
IN THE SHORT TERM...IT APPEARS THAT SMALL STREAMS ARE CURRENTLY
UNDER CONTROL FOR THE MOST PART.  RAINFALL RATES OVERNIGHT HAVE
MOSTLY BEEN TOPPING OUT AT TWO TENTHS OF AN INCH PER HOUR...WHICH
HAS NOT BEEN ENOUGH TO CAUSE MANY RUNOFF PROBLEMS.  EXTENDED FLOOD
WARNING ALONG RACCOON CREEK UNTIL AFTER SUNRISE WITH MORE RAIN
MOVING IN...BUT ONLY ONE ROAD CLOSURE WAS REPORTED BY COUNTY
OFFICIALS AT THIS TIME. WITH ONE HALF TO ONE INCH OF ADDITIONAL RAIN
FORECAST FOR TODAY...WAS NOT COMFORTABLE DROPPING FLOOD WATCH.

BEYOND TODAY THOUGH...WITH THE RUNOFF FROM THE RECENT RAIN AND
RIVERS STILL HIGH FROM PREVIOUS EVENTS...A POTENTIALLY SIGNIFICANT
FLOOD IS IN THE CARDS FOR THE OHIO RIVER.  MODERATE FLOODING OVER
THE NEXT FEW DAYS IS CURRENTLY FORECAST AT MARIETTA...
PARKERSBURG...RACINE LOCK...AND POINT PLEASANT...WITH MINOR FLOODING
AT ASHLAND.  REFER TO FLOOD WARNING PRODUCTS ON OUR WEBSITE FOR
DETAILS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ005>011-013>020-
     024>040-046-047.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 PM EST
     FRIDAY FOR WVZ038-046-047.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ066-067-075-076-
     083>087.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON EST
     FRIDAY FOR OHZ066-067-075-076.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, Mar 10, 4:05 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EST THU MAR 10 2011

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>011-013>020-024>037-039-
040-110915-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
405 AM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREA RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH THE
WEEKEND...ESPECIALLY ALONG THE OHIO RIVER...WHERE FLOOD WARNINGS
HAVE BEEN ISSUED FOR SEVERAL POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ066-067-075-076-110915-
PERRY-MORGAN-ATHENS-WASHINGTON-
405 AM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ038-046-047-110915-
WEBSTER-POCAHONTAS-RANDOLPH-
405 AM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Mar 10, 4:35 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 AM EST THU MAR 10 2011

OHZ085-101145-
MEIGS-
INCLUDING THE CITY OF...POMEROY
435 AM EST THU MAR 10 2011

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

BACKWATER ISSUES WITH MINOR FLOODING MAY BE AN ISSUE ALONG THE
SHADE RIVER DURING THE EARLY MORNING HOURS. AS OF 430 AM...THE
SHADE RIVER NEAR CHESTER WAS NEAR BUT STILL JUST BELOW FLOOD
STAGE. THE RIVER MAY CONTINUE TO RISE SLOWLY AND REACH AROUND THE
17 FOOT FLOOD STAGE LATER THIS MORNING. MINOR BACKWATER ISSUES AND
LOW SPOT FLOODING MAY BEEN SEEN IN OTHER PARTS OF MEIGS COUNTY AS
WELL. COUNTY 911 REPORTS THAT ROUTE 124 NEAR LANGSVILLE IS CLOSED
DUE TO WATER OVER THE ROAD. USE CAUTION WHILE DRIVING THIS
MORNING...AND NEVER ATTEMPT TO CROSS A FLOODED ROAD.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 12:31 AM ESTRiver Flood WarningRLXPleasants, Wood4 days
Mar 10, 12:31 AM ESTRiver Flood WarningRLXWood4 days
Mar 10, 12:31 AM ESTRiver Flood WarningRLXMason5 days
Mar 10, 3:55 AM ESTWinter Weather AdvisoryRLX34 hr
Mar 10, 12:59 PM ESTRiver Flood WarningRLXPleasants, Tyler, Wood3 days
Mar 10, 12:59 PM ESTRiver Flood WarningRLXMason4 days
Mar 10, 12:59 PM ESTRiver Flood WarningRLXMason4 days
Mar 10, 12:59 PM ESTRiver Flood WarningRLXCabell, Wayne4 days
Mar 9, 10:03 PM ESTAreal Flood WarningRLXGallia, Vinton26 hr
Mar 10, 12:31 AM ESTRiver Flood WarningRLXLawrence6 days
Mar 10, 9:25 AM ESTAreal Flood WarningRLXWashington10 hr
Mar 10, 12:59 PM ESTRiver Flood WarningRLXScioto5 days

Nearby

Areal Flood Warnings in Ohio, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.